Alert archive / New Mexico / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 2, NWS Albuquerque, NM

March 22, 2019Quay County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Mar 22, 2019, 2:40 PM MDT for Quay County, Union County, New Mexico. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2019, 2:40 PM MDT (20:40 UTC)
Expired
Mar 22, 2019, 3:45 PM MDT
In force
65 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Quay County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 108 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 2:12 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1433 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

467 
WUUS55 KABQ 222040
SVRABQ
NMC037-059-222145-
/O.NEW.KABQ.SV.W.0002.190322T2040Z-190322T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
240 PM MDT FRI MAR 22 2019

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern Quay County in east central New Mexico...
  Southeastern Union County in northeastern New Mexico...

* Until 345 PM MDT.

* At 239 PM MDT, a severe thunderstorm was located 14 miles south of
  Nara Visa, moving north at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Nara Visa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3534 10325 3584 10322 3583 10304 3531 10304
TIME...MOT...LOC 2039Z 198DEG 23KT 3541 10313 

HAIL...1.25IN
WIND...60MPH
 
$$

Shoemake
2 follow-up statements
424 
WWUS55 KABQ 222058
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
258 PM MDT FRI MAR 22 2019

NMC059-222107-
/O.CAN.KABQ.SV.W.0002.000000T0000Z-190322T2145Z/
Union-
258 PM MDT FRI MAR 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has remained out 
of the warned area. Therefore the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.

LAT...LON 3569 10323 3574 10304 3531 10304 3534 10325
TIME...MOT...LOC 2057Z 198DEG 23KT 3552 10309 

$$

NMC037-222145-
/O.CON.KABQ.SV.W.0002.000000T0000Z-190322T2145Z/
Quay-
258 PM MDT FRI MAR 22 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR NORTHEASTERN QUAY COUNTY...

At 257 PM MDT, a severe thunderstorm was located near Nara Visa,
moving north at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Nara Visa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Accumulations of hail on roads can create very slick and hazardous
driving conditions.

&&

LAT...LON 3569 10323 3574 10304 3531 10304 3534 10325
TIME...MOT...LOC 2057Z 198DEG 23KT 3552 10309 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
884 
WWUS55 KABQ 222137
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
337 PM MDT FRI MAR 22 2019

NMC037-222147-
/O.EXP.KABQ.SV.W.0002.000000T0000Z-190322T2145Z/
Quay-
337 PM MDT FRI MAR 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN QUAY COUNTY WILL
EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However, gusty 
winds, brief downpours, and small hail are still possible with the 
thunderstorms in this area.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.

LAT...LON 3569 10323 3574 10304 3531 10304 3534 10325
TIME...MOT...LOC 2137Z 198DEG 23KT 3575 10300 

$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 5:24 AM MDT, 9 hours 16 minutes earlier.

Area forecast discussion, Mar 22, 5:24 AM MDT, 9 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
524 AM MDT Fri Mar 22 2019

.AVIATION...
12Z TAF CYCLE
Plenty of aviation weather-related concerns over the next 24hrs as a
Pacific low approaches and moves over the region. Plenty of moisture
across the eastern highlands and plains with rain/drizzle/fog/low
stratus resulting in IFR conditions with areas of LIFR. Another round
of convection will develop today just east of the central mountains,
with potential thunderstorm impacts at KLVS and KTCC. A few storms
may approach severe levels near the TX border this afternoon and
early evening. Intermittent snow is expected in the northern
mountains through tonight with frequent mountain obscurations.

&&

.PREV DISCUSSION...243 AM MDT Fri Mar 22 2019...
.SYNOPSIS...
Showers and thunderstorms will continue today across the Land of
Enchantment. Snow will continue to favor the northern mountains with
up to 10 inches of the white stuff expected. Meanwhile, thunderstorms
will return to the eastern plains. Some thunderstorms may be severe
with large hail and damaging wind gusts, particularly near the
Oklahoma and Texas borders. Drier and breezy conditions will arrive
for the weekend. Warming temperatures are expected for next week,
however, strong winds will also return on Thursday.

&&

.DISCUSSION...
Elevated convection continues across portions of eastern NM early
this morning. Meanwhile, rain and snow persists across across
portions of northern and western NM. Later today, an upper level low
will shift eastward across the NM/CO border. As it does so, forcing
will increase across much of northern and eastern NM, which should
allow additional storms to develop. Should there be enough breaks in
the clouds after this morning, the atmosphere should destabilize
enough such that some storms may be strong or severe. There is plenty
of speed shear for some supercellular characteristics, though north
of I-40, the shear is rather unidirectional, so storms should become
more multi-cellular with time. This looks to be especially true as
the storms shift into TX/OK. If storms can develop south of I-40
prior to the Pacific front moving through and drying it out, these
storms would have the potential to stay more discrete as somewhat
better directional shear exists. Large hail and damaging wind gusts
will be the main threat with these storms and much of the activity
should shift into west Texas/Oklahoma by 7pm or so.

As for the fog early this morning, will extend the Fog Advisory for
the Central Highlands until 15Z based on the latest guidance.
Visibilities around KSRR, Raton Pass and KLVS will continue to be
watched, but are generally hovering above advisory levels. The Winter
Weather Advisory remains on track and no changes are expected.

The upper level low will continue to pull away from the state on
Saturday, and breezy zonal flow will set up for the weekend. A weak
disturbance crossing the NM/CO border on Sunday may allow for a few
flurries/sprinkles near the CO border, but no impacts.

Ridging will set up over NM on Monday as a weak back door front
slides down the plains. Too much dry air will be in place for any
precipitation to occur with the front. The low level winds will veer
around quickly to the south and southeast by Tuesday. The GFS is very
aggressive at bringing Gulf moisture back into state, and breaks out
QPF across much of central NM. Not quite ready to bite on this yet as
the ECMWF and CMC are much less bullish.

All models then show the moisture being scoured out as dry westerly
winds return. A storm system will move north of the state, thereby
steering the jet overhead. Thursday looks to be quite windy across
the Land of Enchantment.

34

&&

.FIRE WEATHER...
No widespread critical fire weather concerns through most of the
next 7 days. However, drier air this weekend as well as stronger
winds on Sunday may create some marginal critical fire concerns over
east central New Mexico. Critical fire weather concerns may also be
in the forecast Thursday of next week in the east.

The storm system is currently centered over northern Utah, with
another upper low over northern AZ, which is stretching the storm
center over a broad area. This southern low will move over the four
corners region this morning, then drift east in the afternoon into
the evening along the NM/CO border. Rain, thunderstorms, and
mountain snow will favor the north and east today. Higher northern
mountain peaks will pick up another 3 to 5 inches of snow today.
Wetting precipitation will be common on the easter plains, where a
few thunderstorms could become strong to even severe near the TX
border this afternoon into the early evening.

The storm system will lift out of northeast NM on later tonight.
Drier and warmer air will move into the area as high pressure sets
in and winds shift to the west. Some moderate breezes will be
possible along and east of the central mountain chain on Sunday as a
weak disturbance passes to the north. Minimum humidity values are
forecast to be just above 15 percent in the east, so critical fire
conditions will be approached for a couple of hours Sunday afternoon.

A backdoor cold front will move into the northeast Sunday night,
bringing an increase of low level moisture across the east, but no
precipitation. A ridge of high pressure will build across the area
on Monday with dry and warm weather.

A burst of moist southeasterly return flow arrives on Tuesday,
ushering in Gulf moisture and trending minimum humidity values up. A
few showers could develop in the central mountains late Tuesday into
early Wednesday in response to the richer moisture. The winds shift
back to the west later Wednesday as another Pacific storm system
arrives on the west coast.

Thursday will be warm with breezy to windy conditions developing.
Minimum humidity values are forecast to drop dramatically in the
east and could be less than 15 percent on Thursday, as well as the
southern portions of the Middle Rio Grande Valley. High temperatures
will be up to 10 degrees above normal in the east, with moderate to
high Haines. This should lead to critical fire weather conditions on
the eastern plains and maybe the southern half of the Rio Grande
Valley. A few showers may develop in the northern high terrain.
Friday will be cooler with less wind, limiting critical fire weather
concerns to one day.

Ventilation rates will remain good to excellent across the area
through the weekend before trending back down again on Monday as
mixing decreases. Vent rates will return to good to excellent from
Tuesday on.

40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for the
following zones... NMZ510>515.

Dense Fog Advisory until 9 AM MDT this morning for the following
zones... NMZ523.

&&
Hazardous weather outlook, Mar 22, 3:09 AM MDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
309 AM MDT Fri Mar 22 2019

NMZ501>540-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
309 AM MDT Fri Mar 22 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A marginal risk of severe weather exists along and east of a line
from Capulin, to Mosquero, to Elida, or the far eastern plains, this
afternoon. Large hail and damaging wind gusts are the main threats.

Meanwhile, snow will continue across the northern mountains through
this afternoon. Periods of low visibility will be possible. Road
conditions may deteriorate, especially at high mountain passes.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong westerly winds are expected to return on Thursday. Gusts near
50 mph are possible mainly along and east of the central mountain
chain.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall and rainfall amounts as
well as any severe weather through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

In the hours before

Local storm report, Mar 22, 1:28 PM MDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
128 PM MDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             13 SSE SANTA FE         35.50N 105.87W
03/22/2019  M0.88 INCH       SANTA FE           NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ201901850

TRM
Special weather statement, Mar 22, 1:40 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Albuquerque NM
140 PM MDT FRI MAR 22 2019

NMZ536>538-222015-
Roosevelt County-Chaves County Plains-De Baca County-
140 PM MDT FRI MAR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROOSEVELT...
NORTHEASTERN CHAVES AND SOUTHEASTERN DE BACA COUNTIES UNTIL 215 PM
MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Mesa, or 26 miles south of Fort Sumner, moving
northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Roosevelt...northeastern Chaves and southeastern De Baca Counties.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3398 10436 3415 10446 3451 10414 3418 10371
TIME...MOT...LOC 1939Z 233DEG 24KT 3410 10434

Shoemake
Special weather statement, Mar 22, 1:44 PM MDT, 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
144 PM MDT FRI MAR 22 2019

NMZ512-514-515-529-222015-
Northeast Highlands-East Slopes Sangre de Cristo Mountains-West
Slopes Sangre de Cristo Mountains-Southern Sangre de Cristos above
9500 feet-
144 PM MDT FRI MAR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAN MIGUEL AND
SOUTHWESTERN MORA COUNTIES UNTIL 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm near
Upper Colonias, or 19 miles east of Santa Fe, moving northeast at 35
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Las Vegas, Storrie Lake State Park, Ledoux, Sapello, Montezuma,
Tierra Monte, El Porvenir, South Carmen, Manuelitas and Mineral Hill.

This includes Interstate 25 between Mile Markers 348 and 356.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3589 10522 3588 10524 3588 10522 3584 10519
      3584 10521 3583 10522 3583 10518 3564 10506
      3557 10564 3570 10573 3598 10528
TIME...MOT...LOC 1943Z 246DEG 31KT 3566 10560

Shoemake
Local storm report, Mar 22, 2:06 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
206 PM MDT FRI MAR 22 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             16 SSW SANTA FE         35.48N 106.10W
03/22/2019  M0.75 INCH       SANTA FE           NM   COCORAHS

&&

EVENT NUMBER ABQ201901851

TRM
Special weather statement, Mar 22, 2:13 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
213 PM MDT FRI MAR 22 2019

NMZ534>537-222045-
Roosevelt County-Curry County-Quay County-De Baca County-
213 PM MDT FRI MAR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...EAST
CENTRAL DE BACA...SOUTH CENTRAL QUAY AND SOUTHWESTERN CURRY COUNTIES
UNTIL 245 PM MDT...

At 212 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Taiban, or 18 miles southeast of Fort Sumner, moving
northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm. Copious amounts of small hail will be possible.

Locations impacted include...
Melrose, House, Saint Vrain, Tolar and Taiban.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.

LAT...LON 3413 10403 3430 10421 3472 10386 3433 10338
TIME...MOT...LOC 2012Z 235DEG 32KT 3426 10404

Shoemake
Special weather statement, Mar 22, 2:18 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
218 PM MDT FRI MAR 22 2019

NMZ534-222045-
Quay County-
218 PM MDT FRI MAR 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Glenrio, or 19 miles south of Nara Visa, moving north
at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Nara Visa.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central New Mexico.

LAT...LON 3521 10324 3569 10328 3567 10304 3519 10304
TIME...MOT...LOC 2018Z 187DEG 26KT 3532 10310

Shoemake

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:16 PM MDTSpecial Weather StatementABQBernalillo29 min
Mar 22, 6:31 AM MDTSpecial Weather StatementABQQuay29 min
Mar 22, 10:51 AM MDTSpecial Weather StatementABQUnion24 min
Mar 22, 12:11 PM MDTSpecial Weather StatementABQSan Miguel34 min
Mar 22, 12:44 PM MDTSpecial Weather StatementABQSan Miguel31 min
Mar 22, 1:15 PM MDTSpecial Weather StatementABQSanta Fe30 min
Mar 22, 1:40 PM MDTSpecial Weather StatementABQDe Baca35 min
Mar 22, 1:44 PM MDTSpecial Weather StatementABQMora31 min
Mar 22, 2:13 PM MDTSpecial Weather StatementABQCurry32 min
Mar 22, 2:18 PM MDTSpecial Weather StatementABQQuay27 min
Mar 22, 2:42 PM MDTSpecial Weather StatementABQCurry33 min
Mar 22, 3:06 PM MDTSevere Thunderstorm WarningABQCurry, Quay54 min
Mar 22, 3:43 PM MDTSpecial Weather StatementABQQuay32 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.